Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 55, NWS Medford, OR

May 21, 2021

NWS Medford, OR issued this small craft advisory at May 21, 2021, 2:30 AM PDT. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
May 21, 2021, 2:30 AM PDT (09:30 UTC)
Expired
May 22, 2021, 5:00 AM PDT
In force
27 hr
Issued by
NWS Medford, OR

The text

As transmitted.

833 
WHUS76 KMFR 210930
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
230 AM PDT Fri May 21 2021

PZZ350-212230-
/O.NEW.KMFR.SC.Y.0055.210521T0930Z-210522T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
230 AM PDT Fri May 21 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM PDT SATURDAY...

* WHAT...Steep and choppy seas 5 to 6 ft.

* WHERE...South of Bandon beyond 5 NM of the coast. 

* WHEN...Until 2 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ370-212230-
/O.EXT.KMFR.SC.Y.0054.000000T0000Z-210522T0900Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
230 AM PDT Fri May 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PDT SATURDAY...

* WHAT...Steep and choppy seas 6 to 7 ft.

* WHERE...Areas south of Reedsport and beyond 15 nm from shore
  through Friday evening, but closer in near Cape Blanco.

* WHEN...Until 2 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ356-376-212230-
/O.CON.KMFR.SC.Y.0054.000000T0000Z-210523T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
230 AM PDT Fri May 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
   SATURDAY...

* WHAT...North winds 15 to 25 kt in the night and morning hours,
  increasing to 20 to 30 kt in the afternoons and evenings. Steep
  seas 6 to 9 ft, peaking in the afternoons and evenings

* WHERE...Nearly all areas through Friday evening, then beyond 3 
  nm from shore into Saturday morning, and south of Gold Beach 
  during the remainder of Saturday.

* WHEN...Until 11 PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
637 
WHUS76 KMFR 212105
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
205 PM PDT Fri May 21 2021

PZZ370-221015-
/O.EXT.KMFR.SC.Y.0054.000000T0000Z-210522T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
205 PM PDT Fri May 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT SATURDAY...

* WHAT...Steep and choppy seas 6 to 7 ft.

* WHERE...Areas south of Reedsport and beyond 15 nm from shore
  through this evening, but closer in near Cape Blanco.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ350-221015-
/O.EXT.KMFR.SC.Y.0055.000000T0000Z-210522T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
205 PM PDT Fri May 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 AM PDT SATURDAY...

* WHAT...Steep and choppy seas 5 to 6 ft.

* WHERE...South of Bandon beyond 5 NM of the coast.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ356-376-221015-
/O.CON.KMFR.SC.Y.0054.000000T0000Z-210523T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
205 PM PDT Fri May 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT
SATURDAY...

* WHAT...North winds 20 to 30 kt this evening, easing to 15 to 25
  kt overnight, but rising to 20 to 30 kt again Saturday afternoon
  and evening. Steep seas of 6 to 9 feet. 

* WHERE...Nearly all areas through this evening, then beyond 2 nm
  from shore and south of Port Orford into Saturday morning.
  During the remainder of Saturday, areas from Ophir southward.

* WHEN...Until 11 PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
373 
WHUS76 KMFR 220940
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
240 AM PDT Sat May 22 2021

PZZ370-221200-
/O.CON.KMFR.SC.Y.0054.000000T0000Z-210522T1200Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
240 AM PDT Sat May 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
   THIS MORNING...

* WHAT...Steep and choppy seas 5 to 6 ft.

* WHERE...Areas south of Reedsport and beyond 15 nm offshore, but
  closer in near Cape Blanco.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ350-221200-
/O.CON.KMFR.SC.Y.0055.000000T0000Z-210522T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
240 AM PDT Sat May 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT EARLY
   THIS MORNING...

* WHAT...Steep and choppy seas 5 to 6 ft.

* WHERE...South of Bandon beyond 5 NM of the coast, but closer in
  near Cape Blanco.

* WHEN...Until 5 AM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

PZZ356-376-222245-
/O.CON.KMFR.SC.Y.0054.000000T0000Z-210523T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
240 AM PDT Sat May 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
   EVENING...

* WHAT...North winds 15 to 25 kt rising to 20 to 30 kt this
  afternoon and evening, then diminishing tonight. Steep seas 6 
  to 9 feet.

* WHERE...Beyond 2 nm from shore into Saturday morning, but closer
  in near the capes. During the remainder of Saturday, areas from
  Port Orford southward.

* WHEN...Until 11 PM PDT Saturday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at May 20, 9:18 PM PDT, 5 hours 12 minutes earlier.

Area forecast discussion, May 20, 9:18 PM PDT, 5 hours 12 minutes before
Area Forecast Discussion
National Weather Service Medford OR
918 PM PDT Thu May 20 2021

.UPDATE...Showers will continue to taper off tonight, but will
increase into the morning, mostly east of the Cascades. However,
precip amounts will be lower than last night, with lower snow
amounts east of the Cascades, generally less than an inch. Current
forecast looks on track and will not update this evening.

&&

.AVIATION...For the 21/00Z TAF Cycle...A mix of MVFR/VFR will
prevail through this evening with showers, areas of mountain
obscuration, and gusty, breezy north to northwest winds.

The coverage of MVFR and mountain obscuration will increase
overnight into early Friday morning, though winds will decrease and
showers will diminish. Low pressure will shift farther east during
Friday with VFR expected west of the Cascades, but another afternoon
of gusty northwest winds and scattered showers east of the Cascades.
-DW

&&

.MARINE...Updated 800 PM PDT Thursday, 20 May 2021...An existing
Small Craft Advisory south of Coos Bay through Friday evening, then
south of Cape Blanco beyond 3 nm from shore through Saturday morning
has been updated to cover the area south of Gold Beach beyond 3 nm
from shore through Saturday evening.

High pressure offshore and low pressure inland will persist through
the weekend. Seas will be steep south of Cape Arago as northerly
winds increase to peak strength Friday evening, then seas remain
steep over the southern portion of the waters through Saturday
evening. Conditions briefly improve early next week with a weak
front expected Monday. Beginning Tuesday, the sea state is most
likely to resemble the current conditions. Persistent high pressure
offshore and low pressure inland will result in gusty north winds
with the strongest winds and highest seas south of Gold Beach.
-DW

&&

.PREV DISCUSSION... /Issued 304 PM PDT Thu May 20 2021/

SHORT TERM...

Widespread rain showers continue this afternoon under a cold upper
level low. There is also potential for some rumbles of thunder
this afternoon. Models continue to show around 200-400 j/kg of
convective available potential energy west of the Cascades and
north of California this afternoon and evening. We expanded the
thunderstorm wording in the forecast to cover more areas west of
the Cascades this afternoon and evening. We haven't observed any
cloud to cloud lightning yet, but the NBM is forecasting a 25
percent chance of thunder this afternoon and evening. We've also
recieved reports of small hail in some of these showers, so look
for more small hail under heavier showers. Overall, impacts are
minimal here as storms should be weak.

Outside of thunderstorm potential, we're still watching some snow
accumulate at higher elevations. Snow levels are around 4500 feet
this evening through tonight, so higher terrain will likely see
trace amounts up to 1 inch of snow in the high Cascades.

We have been watching overnight lows the last few nights for frost
and freeze potential. Models show temperatures warming up a bit
tonight compared to last night. In addition, we'll likely have a
fair amount of cloud cover across the region tonight. Because of
this, we stayed away from frost and freeze products. It is worth
noting that the NBM is forecasting a 25% chance for sub freezing
temperatures near Fort Jones in the Scott Valley for tonight.

By Friday, the upper level low moves south just a tad. However,
there is still plenty of vorticity and upper level energy spinning
around the low over Oregon and northern California. Therefore,
we're expecting more widespread showers across the forecast area
on Friday with one exception. The coast will be on the drier side
as it appears there is not enough moisture to the west, or the
lifting is simply not strong enough. In addition, we're
forecasting a 15% chance of thunder in northern California near
Modoc and Siskiyou County on Friday. Again, there is limited
potential instability with plenty of upper level energy under the
low.

Saturday is essentially just like Friday with slightly warmer
temperatures. By Saturday night, it appears there is a warm front
approaching from the north west. Models are putting down
precipitation along the coast as warm moist air overrides a
slightly cooler airmass. It seems the warm front will not push
that far inland on Sunday. In addition, the upper level low will
continue to bring a slight chance of showers to locations east of
the Cascades.

-Smith

LONG TERM...

An upper level ridge will strengthen as the large upper level low
moves to the east. We'll see temperatures start to trend warmer
from Saturday into Sunday as the ridge begins to build in. Some
showers will still linger in the forecast area on Sunday as the
upper level low is still spinning around the region.

The main focus of the extended forecast is an a quick moving
shortwave approaching the area on Monday afternoon and evening.
This looks like another thunderstorm event given the strong
divergence in upper level 500 mb heights on the east side of the
wave. In addition, NBM probability of thunder is around 25
percent as this low moves in. CAPE values are not as high as we
would like for stronger storms, but thinking we should see at
least observe some lightning around the forecast area Monday
and again Tuesday as this low moves in.

By Wednesday and Thursday, we should still be under a relatively
cooler northwest flow. Temperatures should be around their
respective normals for this time of year.

-Smith

AVIATION...For the 20/18Z TAF Cycle...A mix of MVFR/VFR will
prevail through this evening with showers, areas of mountain
obscuration, and gusty, breezy north to northwest afternoon and
evening winds. /BR-y/Miles

MARINE...Updated 130 PM PDT Thursday, 20 May 2021...A series of
disturbances will bring periods of gusty north to northwest winds as
well as light rain at times through the weekend. Winds increase
today, resulting in conditions hazardous to small craft. Advisory
conditions are likely to continue at least through Friday, but
possibly into Saturday evening.

Combined seas into Friday morning will be around 5 to 8 ft with a
mix of light west-northwest and south-southwest swells, fresh
northwest swell, and north to northwest wind waves. Winds and seas
are expected to peak Friday evening at 6 to 10 ft. Conditions
gradually improve over the weekend as northerly winds diminish.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...None.

Pacific Coastal Waters...Small Craft Advisory until 11 PM PDT Saturday for PZZ356-376.
     Small Craft Advisory until 11 PM PDT Friday for PZZ370.
     Small Craft Advisory until 11 PM PDT this evening for PZZ350.

SBN/SBN/SBN

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.